Over the course of the last week I’ve stumbled upon a twitter thread full of misconceptions regarding anaphylaxis amongst medical professionals. I also recently spoke with a paramedic student who had been taught outdated information about anaphylaxis.
When I pressed the paramedic student about indications for administering epinephrine in allergic reactions, she said without hesitation: “when they start becoming hypotensive.” This sentiment was shared amongst the twitter thread that helped spark this article--that Epinephrine was only indicated in cases of anaphylactic shock, which seemed to be defined as allergic reaction PLUS hypotension. All other cases, it was implied, could be managed well with IV diphenhydramine and steroids. Let’s take a quick detour into the pathophysiology of anaphylaxis and see if we can answer why this misconception may have started, and why it is problematic before discussing treatment strategies.
While there is both Immunological and Non-Immunological anaphylaxis, the differences are not clinically significant so we will focus primarily on the immunological pathway when discussing the physiology. Treatments for both are the same but it is worth briefly noting that immunological reactions are “Anaphylactic” reactions, while their non-immunological brethren are “Anaphylactoid”.
Anaphylaxis only occurs in a subset of people who are referred to as being “Atopic.” Atopy is the state of being hyper-allergic, and is physiologically defined by the production of antigen-specific IgE. IgE, being an antibody then interacts with specific IgE receptors on immune cells (specifically Mast Cells and Basophils, both types of white blood cell) in order to trigger an immune response.
In normal physiology, this response is self-limiting and serves to help in healing and aid in response to threats to the immune system. Those of us who don’t have anaphylactic reactions are familiar with the response to seasonal allergies which is the immune system working in a much more normal (but still annoying) capacity. However, those that do produce antibodies after being sensitized to a particular allergen, and these bind strongly on the Mast Cells and other immune cells, effectively “setting a mousetrap” for any future allergen exposure to trigger. This is why many times it is not the first, but second exposure which causes an allergic reaction, or why subsequent exposures can be associated with more severe reactions .
Mast Cells can be thought of as water balloons filled with inflammatory mediators. When a person is exposed to an allergen, it can activate the receptors on the surface of the immune cell, which have been “set” by the antigen. One difference between anaphylaxis and a normal immune response is that the allergens can trigger multiple receptors, effectively amplifying the signal. This amplified signal is what causes the mast cells to “degranulate,” and release high levels of inflammatory mediators into the tissue. These mediators are things like Histamine and Platelet Activating Factor (PAF) which have a direct effect on cells. There is also an indirect effect where the inflammatory mediators can also recruit other cells, like eosinophils which further the allergic reaction and help to kick off a chain reaction of inflammatory baddness. Histamine by itself can cause vasodilation, bronchoconstriction, vasodilation, urticaria, and increased capillary permeability, PAF is also a potent vasoconstrictor and has been shown to induce capillary permeability as well. The fluid shifts caused by the vasodilation and capillary permeability can move up to 35% of the intravascular volume into the interstitium in an anaphylactic state [1-3].
It may be due to the fact that histamine release is one of the main causes of the symptoms of anaphylaxis that perhaps some are happy to skip the Epinephrine and start with the diphenhydramine in “less severe” allergic reactions. It does make intuitive sense at least, that if the problems you can appreciate are due to histamine release, that an antihistamine should be the first-line treatment. But it isn’t, and here’s why.
By working directly on alpha and beta receptors, and because it achieves its plasma concentration very quickly even when given intramuscularly, Epinephrine can rapidly bind alpha-1 receptors causing vasoconstriction (restoring perfusion), bronchodilation and decreased release of mediators from Mast cells and basophils via beta-2, as well as give the cardiac myocytes an extra “oomph” to get through the insult to the cardiovascular system by beta-1 activation . It does this all directly and very quickly. While antihistamines are useful in the treatment of anaphylaxis, the histamine receptors are already mostly bound already, and the “damage is done” so to speak. The anti-histamine can prevent further histamine activation, but does not reverse the anaphylactic state.
Understanding “what anaphylaxis looks like” is key to recognizing the disease and thereby decreasing the morbidity and mortality of it. Anaphylaxis has been found to be under-recognized and under-treated, even in the Emergency Department setting . As “atypical” MI symptoms truly are “typical” MI symptoms, most anaphylaxis doesn’t present how it is traditionally described. Studies have found that early epinephrine is a key predictor to survivability in anaphylaxis, which makes recognizing it’s more subtle presentations clinically important for all providers .
A large percentage of people presenting with anaphylaxis have no allergy history . They also don’t all have stridor, urticaria, hypotension, and difficulty breathing. Instead, they may have urticaria that’s not otherwise explained with some persistent GI distress. This is important: a patient can be experiencing anaphylaxis and have NO airway or cardiovascular signs. And this patient will still benefit from epinephrine administration. This is because anaphylaxis is most responsive to treatment in the early stages of a reaction. Delaying epinephrine administration in anaphylaxis leads to worse outcomes, especially in children . Epinephrine is the definitive treatment for anaphylaxis and all other therapies are adjunctive .
So, who should we be giving epi to?
The simple answer is anyone who has an allergic reaction with two or more systems involved (Of course, this is as long as the symptoms aren’t explained better by another diagnosis). They do not necessarily have to have a history of severe allergic reaction. Though due to the similarities in disease process, anaphylaxis should be strongly suspected in those with a history of Asthma or Eczema as they share similar pathology.
With the exception of someone with known Coronary Artery Disease, anyone meeting these criteria in the setting of a known or suspected allergen exposure should be getting Epinephrine. Like all of medicine, with some of the older patients or those with existing comorbidities, the benefits of earlier epinephrine administration must be weighed with possible negative sequelae. Coronary Artery Disease certainly complicates the decision making of the treatment of anaphylaxis, though it in no way should be seen as an absolute contraindication to epinephrine administration .
This is the figure created by the ACOG with their recommendations, made with the goal of capturing 95% of true anaphylaxis cases. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2672985/#CR6
Where to give it?
In anaphylaxis, Epinephrine should be given preferentially in the lateral thigh, in the Vastus Lateralis. This should be done Intramuscularly and NOT subcutaneously. There is data to suggest that when administered in the deltoid, Plasma epinephrine levels do not increase any faster than placebo, whereas there is a significant (both clinical, and statistical in this case) increase to the time of peak plasma concentration .
Graph showing mean time to peak epinephrine plasma concentration by route of administration vs. Placebo.Please note how epinephrine administered subcutaneously and intramuscularly in the deltoid barely rise above placebo. Now, with an understanding of why epinephrine is the first line treatment, and who should be receiving it, it is worth discussing briefly what to do when epinephrine doesn’t work. https://www.jacionline.org/article/S0091-6749
One of the ways that the body compensates for the system-wide insult that is anaphylaxis is increasing the heart-rate to try to maintain perfusion. Epinephrine (both endogenous and exogenous) is able to assist the heart in this through beta-1 stimulation. But, on those patients who are beta-blocked, epinephrine is unable to overcome the strong Beta-1 antagonism of these medications. If you have a patient who is not responding appropriately to epinephrine (which may or may not be a purely theoretical concern) you will need to increase the heart-rate with another pathway . Enter Glucagon. Glucagon promotes both positive chronotropic and ionotropic effects without utilizing the beta pathway. Glucagon is reported to increase the heart rate by stimulating adenyl cyclase to increase cAMP concentration in myocardial cells. It should be given IV in this case, at a similar dose to a beta-blocker overdose (and it works using the same mechanism). Even in these cases, glucagon remains an adjunctive therapy to Epinephrine as Epi’s Alpha-1 and Beta-2 effects are still useful [12-13].
Epinephrine is THE firstline medication in anaphylaxis
Anaphylaxis can present myriad different ways, and is under-recognized
Anaphylaxis responds best to early Epi administration
Early Epi can reduce morbidity and mortality of Anaphylaxis
Thanks to Dr. Travis Smith for his critical eye reading this over and helping ensure the accuracy. Thanks to Haley DeParde for her mastery of the english language and editing expertise.
Jace Mullen (@JaceMullen) - Philosophy Major turned Paramedic.